General information
Latest issue
Forthcoming papers
Impact factor
Guidelines for authors
License agreement
Submit a manuscript

Search papers
Search references

Latest issue
Current issues
Archive issues
What is RSS

Mat. Zametki:

Personal entry:
Save password
Forgotten password?

Mat. Zametki, 2017, Volume 101, Issue 4, Pages 531–548 (Mi mz11531)  

This article is cited in 4 scientific papers (total in 4 papers)

The Relationship between the Fermi–Dirac Distribution and Statistical Distributions in Languages

V. P. Maslov

National Research University "Higher School of Economics" (HSE), Moscow

Abstract: In this article, we study, from the mathematical point of view, the analogies between language and multi-particle systems in thermodynamics. We attempt to introduce an appropriate mathematical apparatus and the technical tools of statistical physics to descriptions of language. In particular, we apply the notions of number of degrees of freedom, Bose condensate, phase transition and others to linguistics objects. On the basis of a statistical analysis of dictionaries and statistical distributions in languages, we conjecture that the transition from the semiotic communication system of the higher primates to human language can be described as a phase transition of the first kind. We show that the number of words appearing with frequency 1 in a corpus of texts is equal to the number of ones in the corresponding Fermi–Dirac distribution, while the high frequency of stop-words corresponds to the large number of particles in the Bose condensate, when the number of degrees of freedom is less than two, provided there is a gap in the spectrum. The presented considerations are illustrated by examples from the Russian language. Some of the illustrative examples are untranslatable into English, and so they were replaced in translation by similar examples from the English language.

Keywords: number of degrees of freedom, frequency of occurrence, frequency dictionary, Zipf law, statistical language distribution, Bose–Einstein distribution, Fermi–Dirac distribution, number theory, Van-der-Waals model, isotherm, tropical topology, tropical analysis, telegraphic style, stop-word.


Full text: PDF file (567 kB)
First page: PDF file
References: PDF file   HTML file

English version:
Mathematical Notes, 2017, 101:4, 645–659

Bibliographic databases:

UDC: 511.3+81'32
Received: 11.11.2016

Citation: V. P. Maslov, “The Relationship between the Fermi–Dirac Distribution and Statistical Distributions in Languages”, Mat. Zametki, 101:4 (2017), 531–548; Math. Notes, 101:4 (2017), 645–659

Citation in format AMSBIB
\by V.~P.~Maslov
\paper The Relationship between the Fermi--Dirac Distribution and Statistical Distributions in Languages
\jour Mat. Zametki
\yr 2017
\vol 101
\issue 4
\pages 531--548
\jour Math. Notes
\yr 2017
\vol 101
\issue 4
\pages 645--659

Linking options:

    SHARE: FaceBook Twitter Livejournal

    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. V. P. Maslov, T. V. Maslova, “A generalized number theory problem applied to ideal liquids and to terminological lexis”, Russ. J. Math. Phys., 24:1 (2017), 96–110  crossref  zmath  isi  scopus
    2. Ch.-Ch. Zhou, W.-Sh. Dai, “Canonical partition functions: ideal quantum gases, interacting classical gases, and interacting quantum gases”, J. Stat. Mech. Theory Exp., 2018, no. 2, 023105, 31 pp.  crossref  mathscinet  isi  scopus
    3. Ch.-Ch. Zhou, W.-Sh., “Calculating eigenvalues of many-body systems from partition functions”, J. Stat. Mech. Theory Exp., 2018, 083103, 24 pp.  crossref  mathscinet  isi  scopus
    4. Ch.-Ch. Zhou, W.-Sh. Dai, “A statistical mechanical approach to restricted integer partition functions”, J. Stat. Mech. Theory Exp., 2018, no. 5, 053111, 25 pp.  crossref  mathscinet  isi
  • Математические заметки Mathematical Notes
    Number of views:
    This page:318
    First page:55

    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020